A question about Levothyroxine

Watch
markova21
Badges: 21
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#1
Report Thread starter 1 week ago
#1
Hi. My sister in Manchester has asked me to contact an eminent Professor at Man Uni. However, as well as not being able to find his contact details, considering this guy is the National Clinical Director for Dementia in England, as well as at my brother in law's hospital, it seemed inappropriate for some random member of the public ( me ) to try and contact him with a question. So I'm asking on here ! Her 60 year old husband has Alzheimer's Disease and lives FT in a care home. He was diagnosed with an underactive thyroid some time ago. Is given 50 mg of Levothyroxine daily. She knows there are side effects to this drug. Her husband simply cannot keep still. He walks about all night long and sleeps only a little during the daytime. Apparently, no-one can understand why he can't keep still. When my sister goes to visit him, she sits on his knee, as it is the only way to prevent him from getting up and walking off everywhere. Anyway, she has a question. She wants to know if it is possible, before Atrophy begins, for the brain to interfere with blood test results; showing underactive thyroid hormone secretions. After which the patient is then given this Levothyroxine . ( Don't know if what I have written makes any sense). Basically she wants to try and understand why he can't sleep. He has lost a tremendous amount of weight as well, which I understand is one of the side effects. Can anyone help? Thanks, Lisa.
Last edited by markova21; 1 week ago
0
reply
black tea
Badges: 19
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#2
Report 1 week ago
#2
It is very common for dementia to affect people's sleep patterns. I suspect whatever is going on has a lot more to do with the dementia than the levothyroxine. But this is question that she should really be asking her husband's doctor.
1
reply
Democracy
Badges: 20
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#3
Report 1 week ago
#3
(Original post by markova21)
Hi. My sister in Manchester has asked me to contact an eminent Professor at Man Uni. However, as well as not being able to find his contact details, considering this guy is the National Clinical Director for Dementia in England, as well as at my brother in law's hospital, it seemed inappropriate for some random member of the public ( me ) to try and contact him with a question. So I'm asking on here ! Her 60 year old husband has Alzheimer's Disease and lives FT in a care home. He was diagnosed with an underactive thyroid some time ago. Is given 50 mg of Levothyroxine daily. She knows there are side effects to this drug. Her husband simply cannot keep still. He walks about all night long and sleeps only a little during the daytime. Apparently, no-one can understand why he can't keep still. When my sister goes to visit him, she sits on his knee, as it is the only way to prevent him from getting up and walking off everywhere. Anyway, she has a question. She wants to know if it is possible, before Atrophy begins, for the brain to interfere with blood test results; showing underactive thyroid hormone secretions. After which the patient is then given this Levothyroxine . ( Don't know if what I have written makes any sense). Basically she wants to try and understand why he can't sleep. He has lost a tremendous amount of weight as well, which I understand is one of the side effects. Can anyone help? Thanks, Lisa.
Speaking in general terms and not specifically about your brother-in-law, 50 micrograms (not mg!) is a rather mild dose of levothyroxine. It shouldn't be causing agitation or weight loss in someone who has been diagnosed with an underactive thyroid on their bloods.

Patients who are commenced on thyroid hormone replacement have their bloods checked after starting treatment to see when their thyroid function is in the correct range so they can stay on a steady dose. It's unlikely that "over dosing" would occur in a way to make a patient hyperthyroid, especially with a mild dose like 50mcg.

The situation you're asking about with a "brain reason" for thyroid specific dysfunction would be uncommon and is generally a result of certain growths/tumours, infections, following radiation exposure and some other rare causes.

Patients with dementia commonly experience sleep problems. A small dose of an anti-depressant can sometimes be helpful (this is not always to treat depression, some of them also cause drowsiness as a useful side effect). Other types of medications can also be used. The patient's GP is the best person to ask about this though sometimes referral to a geriatrician or old age psychiatrist is necessary.

(Doctor, not able to provide specific advice about your brother-in-law but merely general information!)
1
reply
markova21
Badges: 21
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#4
Report Thread starter 1 week ago
#4
Thank you both so much. I'll read out over the phone tomorrow to her what you both said.
1
reply
X

Quick Reply

Attached files
Write a reply...
Reply
new posts
Back
to top
Latest
My Feed

See more of what you like on
The Student Room

You can personalise what you see on TSR. Tell us a little about yourself to get started.

Personalise

Would you give consent for uni's to contact your parent/trusted person in a mental health crisis?

Yes - my parent/carer (137)
33.83%
Yes - a trusted person (107)
26.42%
No (109)
26.91%
I'm not sure (52)
12.84%

Watched Threads

View All